Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Complement Altern Med. 2014 Mar 30;14:115. doi: 10.1186/1472-6882-14-115.

Liver toxicity during temozolomide chemotherapy caused by Chinese herbs.

Author information

1
Department of Internal Medicine III, Salzburg Cancer Research Institute, Paracelsus Medical University Salzburg, Austria, Müllner-Hauptstrasse 48, Salzburg 5020, Austria. a.egle@salk.at.

Abstract

BACKGROUND:

Complementary and alternative medicine is often used by patients with malignant glioma. Although several interactions of various alternative agents with chemotherapy are known, none has been described for temozolomide so far.

CASE PRESENTATION:

We report the case of severe liver toxicity with jaundice during radiochemotherapy with temozolomide likely due to interaction with a popular Chinese herbal formula after surgery for glioblastoma. After cessation of the herbal formula as well as the chemotherapy liver enzymes slowly normalized. Due to tumor progression the patient was retreated with temozolomide for 5 cycles without toxicity. Because of further progression combination treatment of bevacizumab and irinotecan was started and again no liver toxicity was observed.

CONCLUSIONS:

We conclude that the observed toxicity with jaundice was probably caused by an interaction of this popular Chinese formula and temozolomide. This is the first report about a relevant interaction of temozolomide and any herbal formula.

PMID:
24679099
PMCID:
PMC3994275
DOI:
10.1186/1472-6882-14-115
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center